Texas, 2021

Hail and Lightning Strike in Texas, February 28, 2021

February 28, 2021 · NWS FWD · 4 events in 2 counties and zones

Showers and thunderstorms developed along a cold front from the Big Country to the Red River. A couple of storms produced hail in Grayson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms developed along a cold front from the Big Country to the Red River. A couple of storms produced hail in Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 28, 5:47 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 28, 5:47 AM CST, 4 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
547 AM CST Sun Feb 28 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:

The current short term forecast remains on track and no
substantial changes were made with this morning's update. There
still remains a risk for a few strong to severe storms this
afternoon, mainly across East Texas. The main hazards will be hail
and damaging winds. A heavy rain and subsequent flood risk will
accompany just about any storm given the very moist regime in
place. The text below provides an in depth look at the short term
forecast.

Bain

Previous Discussion:
/Today and Tonight/

A mild and humid start to the day is anticipated as southerly flow
continues to pump mid to upper 60 degree dew points northward. The
dense fog potential may be curtailed some by the increasing winds
aloft. While moisture is increasing, temperatures in the upper
60s/low 70s means a larger dew point depression for most of the
area. HRRR T-Td spreads do come down west of I-35 and along the
Red River around daybreak, so there still remains an opportunity
for dense fog. If it becomes increasingly more likely, we'll need
to consider going with an advisory. A cold front that currently
extends along a Childress to Enid, Oklahoma, line will continue to
sag southward. Subsiding low level winds and moisture convergence
along this frontal boundary may support enhanced fog development.

A deep fetch of eastern Pacific moisture, as evidenced on
mid/upper level water vapor imagery, will continue to stream in
overhead. As shortwave troughs ripple through the southwesterly
flow aloft, we'll see modest ascent overspread the area supporting
the development of scattered showers and thunderstorms. The first
wave will likely being across the Big Country up toward the Red
River along the front. Low level flow does veer sharply, so
convergence may be somewhat limited initially this morning.
Still, the moist airmass does support buoyant air parcels and I'll
advertise a narrow corridor of 50-60 PoP along the cold front
just northwest of the D/FW Metroplex this morning. Through the
late morning and into the afternoon hours, we'll see the airmass
destabilize as richer theta-e air is transported north and
eastward. Low level mass convergence is expected to be optimized
in concert with this conveyor of greater theta-e across areas
near/east of I-35 and generally north of the U.S HWY 84/79
corridors.

A severe weather and heavy rain potential both exist this
afternoon, with the heavy rain threat continuing into early
Monday. Deep layer shear values greater than 40 knots with CAPE
values in excess of 1500 J/kg do support the potential for
organized storm modes. Deep layer shear vectors are oriented
somewhat parallel to the frontal boundary suggesting that activity
may tend to foster a linear mode. The tornado risk should be
limited by the veered low level flow and convective mode, but mid-
level lapse rates approaching 7 C/km may promote hail sizes
greater than 1" in diameter. The limiting factor to larger hail
stones may be the fact that the environment is quite moist and
given that melting efficiency increases with higher humidity. The
moist profile may support precipitation loading thereby fostering
a damaging wind threat.

Along those lines, the extraordinary moist airmass (nearing daily
max records for PWATs) along with deep layer flow being parallel
to the slow moving frontal boundary may promote training of
convective cells that may be efficient at producing bouts of heavy
rainfall. I have sided with greater NBM percentiles (90th) for
QPF this afternoon which does suggest some areas east of I-35 and
south of I-20 could pick up 1-2" of rain, with an isolated spot
tallying 3" if activity is as widespread as currently thought.
While FFG may be somewhat unreliable thanks to the recent deep
freeze, rainfall rates/amounts may be insufficient at producing
widespread flash flooding and thus we will forgo any watches at
this time. However, individuals across East Texas should remain
vigilant and avoid flood prone areas as quick rises on area creeks
and streams will be possible.

The threat for rain/storms will continue into the pre-dawn hours
on Monday as the surface front stalls some and strong upglide atop
the slightly cooler airmass commences as the main PV anomaly
arrives from the west. Confidence is very high in rain/storms
across eastern portions of Central Texas including the Brazos
Valley and I've raised PoPs to near 100% here. Similar to Sunday
afternoon, NBM 90th percentile seems more appropriate for the QPF
and there is a concern for a flood potential.

Bain

&&

.LONG TERM... /Issued 311 AM CST Sun Feb 28 2021/
/Monday Onward/

North and Central Texas will begin the first day of meteorological
spring with unsettled weather and below-normal temperatures. We'll
see a break from rain/storms Tuesday afternoon and Wednesday, but
precipitation chances return to the forecast by the end of the
week. Otherwise, temperatures will gradually warm through the
week.

Showers and embedded thunderstorms will be ongoing across North
and Central Texas on Monday as a compact shortwave approaches from
the west. Coverage in activity should increase through the day as
ascent spreads across the region, in addition to continued isentropic
lift. Although severe weather is not expected, the presence of
steep mid level lapse rates generally south of the I-20 corridor
Monday morning may result in small hail in any stronger cells. The
greater concern through Monday night is the heavy rain threat
south of I-20 and east of I-35. Rainfall amounts of 1-2" are
expected across portions of Central Texas, in additional to
rainfall received on Sunday (more details in the short term
discussion). Highs will be about 10 degrees below-normal for early
March, remaining in the upper 40s to mid 50s.

Model guidance is in somewhat better agreement on the track of the
upper low, with most solutions depicting the low exiting the
region by Tuesday. Precipitation chances will end from west to east
by late Tuesday morning. Clear skies and lighter surface winds
will promote effective radiational cooling across the region
Tuesday night, allowing lows to fall into the 30s. Temperatures
should be closer to seasonal normals by Wednesday as we remain
beneath ridging aloft and partly to mostly sunny skies prevail.

An upper level trough/low will approach the Plains toward the end
of the week as low level southerly flow allows for moisture to
increase across the region. There are still discrepancies among
long range guidance with this system, but low chances showers and
isolated thunderstorms return on Thursday and Friday. As we head
into the weekend, temperatures near seasonal normals and dry
weather is expected.

Garcia

&&

.AVIATION... /NEW/
/12 UTC TAF Cycle/

Concerns---Ceiling trends, convective potential and strong non-
storm winds.

MVFR stratus continues to lift northward ahead of an approaching
cold front now moving toward an ABI to SPS line. The potential for
prolonged IFR now appears to be confined mainly to DAL and GKY
sites where the richer moisture is located. The remaining TAF
sites outside of AFW and FTW are expected to experience
intermittent IFR this morning and possibly early in the afternoon.
The thunder potential INVOF aerodromes remains high enough to
include at all TAF sites late this morning and into the afternoon
hours. TEMPO TSRA may be needed, especially at Waco where the
front will move through when the atmospheric instability is
highest. I cannot discount the potential for a TEMPO TSRA at
D/FW...DAL and GKY, but confidence isn't high enough even at this
point in time. Regardless, impacts due to TSRA should be
anticipated at cornerposts and arrival/departure gates late this
morning and into the afternoon/evening hours.

Strong northerly winds of 15 to 20 knots with gusts to near 30
knots are anticipated in the wake of the front. The northerly
winds will usher in drier air which should help scour out moisture
and promote VFR. Ascent up and over the stalling front will
facilitate SHRA with embedded TSRA, especially at Waco on Monday
morning. Have also included VCSH in the 24-30 hour portion of the
D/FW TAF and it's probable this will be included at other D10 TAFs
for the 18Z TAF issuance.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  44  53  40  57 /  50  20  60  50  10
Waco                77  45  51  42  58 /  60  90  80  40  10
Paris               70  42  54  40  53 /  90  40  50  60  20
Denton              69  42  53  37  57 /  60  10  50  50  10
McKinney            71  43  54  40  56 /  60  30  60  50  10
Dallas              73  45  54  42  59 /  50  30  70  50  10
Terrell             71  45  53  40  56 /  80  50  70  60  10
Corsicana           76  46  52  42  57 /  80  90  80  50  10
Temple              77  45  51  40  59 /  60 100  90  40  20
Mineral Wells       67  40  50  35  58 /  60   5  60  40   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 28, 2:41 AM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
241 AM CST Sun Feb 28 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-010845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
241 AM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are forecast today across North and Central
Texas. The best chance for a few strong to severe storms will be
across East Texas this afternoon and into the early evening. The main
hazards will be hail...near or just larger than 1 inch in diameter
and winds greater than 50 mph. Heavy rainfall may also result in
minor flooding...especially across low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances continue into Monday with a small hail risk
during the morning hours. A heavy rainfall and subsequent minor flood
threat is also expected to continue through Tuesday. The hail and
minor flood risk is expected to be confined to Central and East
Texas.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested this afternoon across
East Texas.

Bain

In the hours before

Special weather statement, Feb 28, 9:11 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
911 AM CST Sun Feb 28 2021

TXZ092-281545-
Cooke TX-
911 AM CST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR COOKE COUNTY UNTIL 945 AM CST...

At 911 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Muenster, or 10 miles southwest of Gainesville,
moving northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Gainesville, Lindsay, Callisburg, Lake Kiowa and Valley View.

LAT...LON 3353 9694 3343 9714 3344 9749 3357 9749
      3373 9717 3372 9714 3372 9711 3374 9709
      3378 9709 3385 9694
TIME...MOT...LOC 1511Z 240DEG 49KT 3352 9732

Dunn
Special weather statement, Feb 28, 9:28 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
928 AM CST Sun Feb 28 2021

TXZ093-281615-
Grayson TX-
928 AM CST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAYSON COUNTY UNTIL
1015 AM CST...

At 927 AM CST, Doppler radar was tracking a strong thunderstorm near
Callisburg, or near Whitesboro, moving northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Sherman, Denison, Whitesboro, Pottsboro, Collinsville, Knollwood,
Eisenhower State Park, southern Lake Texoma, Southmayd and Sadler.

LAT...LON 3389 9663 3389 9658 3385 9663 3384 9662
      3382 9658 3382 9653 3377 9650 3378 9644
      3377 9642 3353 9694 3385 9694 3387 9688
      3385 9685 3387 9683 3387 9681 3386 9678
      3382 9676 3383 9672 3384 9669 3392 9666
TIME...MOT...LOC 1527Z 240DEG 49KT 3365 9698

Dunn

The radar

The Dallas/Ft Worth radar (KFWS), 135 km away, was scanning. The volume nearest the first event began at 15:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Hail, Grayson

When
February 28, 9:48 AM CST
Where
Grayson County, 3.09 mi N of Sadler
Measured
1 in hail
Reported by
Public
Coordinates
33.725, -96.849

Quarter size hail was reported three miles north of Sadler.

Hail, Grayson

When
February 28, 10:00 AM CST
Where
Grayson County, 2.21 mi E of Fink
Measured
1.5 in hail
Reported by
Public
Coordinates
33.798, -96.642

A trained spotter measured ping pong ball size hail at the intersection of FM 406 and Katy Lane northeast of Pottsboro.

Hail, Grayson

When
February 28, 10:03 AM CST
Where
Grayson County, 1.8 mi NE of Pottsboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.770, -96.650

A trained spotter reported copious amounts of quarter size hail.

Lightning, Denton

When
February 28, 1:00 PM CST
Where
Denton County, 2.61 mi W of Frisco
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.147, -96.875

Lightning was believed to be the cause of a small house fire in Frisco.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942478, 942480, 942481, 945074.